Oklahoma, 2006Damaging Winds in Oklahoma, July 21, 2006
July 21, 2006 · NWS OUN · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 21, 1:17 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 21, 1:17 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT FRI JUL 21 2006
.DISCUSSION...LITTLE CHANGE TO ONGOING FORECAST...WITH MOST OF THE
IMPACTS IN THE SHORT TERM. THE MUCH ADVERTISED COLD FRONT WILL
CONTINUE TO SHARPEN THIS AFTERNOON OVER CENTRAL AND WESTERN
OKLAHOMA...WHILE MAKING STEADY PROGRESS TO THE SOUTH. OUTFLOW FROM
OVERNIGHT CONVECTION MAY HAVE CONTRIBUTED TO A WEAK PRE FRONTAL WIND
SHIFT WHICH HAS EFFECTIVELY ELIMINATED DOWNSLOPE WARMING.
THEREFORE...DO NOT EXPECT ANY RECORD HIGHS TO FALL THIS AFTERNOON.
MORNING SOUNDINGS ALSO SHOWED INCREASED MOISTURE DEPTH AS THE RESULT
OF DEEP EASTERLY FLOW OVERNIGHT. THIS...COMBINED WITH INCREASING MID
LEVEL ASCENT...WAS CONTRIBUTING TO EARLY DEVELOPMENT OF CUMULUS
THROUGHOUT CENTRAL AND PARTS OF NORTHERN OKLAHOMA THIS AFTERNOON.
INHIBITION WAS BEING REMOVED...AND MODELS SUPPORT THE IDEA OF
ESSENTIALLY SURFACE BASED THUNDERSTORMS DEVELOPING JUST AHEAD OF THE
COLD FRONT. INSTABILITY AND LIFT FAVOR INCREASING COVERAGE EAST
ALONG THE FRONT INTO CENTRAL AND EASTERN OKLAHOMA. FARTHER NORTH AND
WEST...INSTABILITY WILL BE SLIGHTLY MORE ELEVATED BEHIND THE
FRONT...WHERE A ZONE OF INTENSE MID LEVEL LIFT SHOULD SUPPORT
ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS. THE ENTIRE FRONTAL ZONE
WILL SHIFT SOUTH AND EAST WITH TIME...BRINGING AT LEAST A CHANCE FOR
RAIN TO SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT.
PREVIOUS FORECAST HAD POPS AND TIMING WELL HANDLED. ONLY CHANGE WAS
TO LOWER POPS IN FAR NORTHERN OKLAHOMA...WHERE WATER VAPOR SUGGESTS
STRONG DRYING BY EARLY EVENING.
THE HIGHLIGHTS IN EFFECT FOR EXCESSIVE HEAT AND FIRE WEATHER MATCH
WELL WITH LATEST EXPECTATIONS FOR FRONTAL TIMING AND LOCATION. WILL
LEAVE THESE HIGHLIGHTS IN EFFECT...BUT LIKELY TRIM COUNTIES AS THE
FRONT PROGRESSES THROUGH THE EVENING.
LOOKING AHEAD...THE WEEKEND WILL BE MUCH NICER WITH HIGHS BELOW 90
IN SOME AREAS ON SATURDAY...AND LOWS CLOSE TO 60 IN NORTHWEST
OKLAHOMA SUNDAY MORNING. MODELS AGREE ON THE LARGE SCALE
PATTERN...WITH MODERATE NORTHWEST FLOW SETTING UP FOR THE NEXT 7
DAYS. THIS FLOW PATTERN IS NOTORIOUS FOR PRODUCING FAST MOVING
THUNDERSTORM COMPLEXES. TIMING AND LOCATION OF THESE COMPLEXES WILL
BE VERY DIFFICULT TO PREDICT MANY DAYS IN ADVANCE...AND NOT ALL OF
THEM WILL AFFECT OKLAHOMA AND NORTH TEXAS. CURRENTLY...THE MOST
CONSISTENT SIGNAL IS FOR AN ORGANIZED SHORTWAVE TROF TO ARRIVE LATE
NEXT WEEK...WHERE POPS HAVE BEEN ADDED TO THE FORECAST. WEAKER
SIGNALS SUGGEST STORMS MAY APPROACH WESTERN OKLAHOMA FROM COLORADO
MONDAY MORNING...AND MAY DEVELOP IN WESTERN OKLAHOMA WHEN DEEPER
MOISTURE RETURNS TO THE AREA TUESDAY MORNING. WILL PLACE SOME SILENT
POPS IN THESE AREAS FOR NOW...BUT MAY NEED TO BUMP POPS UP WITH TIME.
TEMPERATURES LOOK TO SLOWLY WARM UP STARTING SUNDAY...WITH A FEW
LOWER 100 READINGS RETURNING TO WICHITA FALLS AND ALTUS BY THE
MIDDLE OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 66 89 62 90 / 30 10 0 0
HOBART OK 65 91 64 92 / 30 10 10 0
WICHITA FALLS TX 68 91 66 92 / 30 20 10 0
GAGE OK 62 88 60 91 / 10 0 0 0
PONCA CITY OK 67 88 62 90 / 20 0 0 0
DURANT OK 71 90 67 90 / 40 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR OKZ019-
OKZ020-OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-
OKZ028-OKZ029-OKZ030-OKZ031-OKZ033-OKZ034-OKZ035-OKZ036-
OKZ038.
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ019-OKZ020-
OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-
OKZ029-OKZ030-OKZ031-OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-
OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ044.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ032-
OKZ037-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-OKZ045-
OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083-TXZ085.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083-
TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.
&&
BURKE/02Hazardous weather outlook, Jul 21, 11:00 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI JUL 21 2006
OKZ004>048-050>052-TXZ083>090-221300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT FRI JUL 21 2006
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE ACROSS PORTIONS OF
NORTHERN AND CENTRAL OKLAHOMA THIS AFTERNOON AND EVENING.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTERS ACROSS NORTHERN AND
CENTRAL OKLAHOMA SHOULD MONITOR THE WEATHER FORECAST THROUGH THE DAY.
DISCUSSION...
A COLD FRONT WHICH PUSHED INTO NORTHERN OKLAHOMA THIS MORNING WILL
CONTINUE TO MOVE SOUTHWARD THROUGH ALL OF OKLAHOMA AND WESTERN NORTH
TEXAS BY MIDNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEASTWARD
THROUGH THE CENTRAL PLAINS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE AREA THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTH
OF THE FRONT...WITH THE HIGHEST CHANCE OF STORMS ACROSS CENTRAL
OKLAHOMA.
LOW-LEVEL MOISTURE WILL ONLY REMAIN MODEST GIVEN THE HOT
TEMPERATURES EXPECTED AHEAD OF THE FRONT...AND THEREFORE INSTABILITY
WILL REMAIN LIMITED. BUT WITH THE LOW HUMIDITY IN THE LOW-LEVELS OF
THE ATMOSPHERE... THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS WITH
AN OUTSIDE CHANCE OF A STORM PRODUCING WINDS GREATER THAN 60 MPH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
DANGEROUSLY HOT CONDITIONS WILL CONTINUE THIS AFTERNOON...
ESPECIALLY ACROSS CENTRAL AND SOUTHERN OKLAHOMA AND NORTH TEXAS. AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT. FIRE DANGER WILL ALSO
REACH VERY HIGH LEVELS DUE TO LOW HUMIDITIES AND VERY DRY CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS ACROSS NORTH
TEXAS AND SOUTHERN OKLAHOMA SATURDAY MORNING BEFORE THE FRONT MOVES
FARTHER SOUTH AND PRECIPITATION CHANCES END. THUNDERSTORMS WILL
AGAIN BE POSSIBLE LATE THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY JULY 22.In the hours before
Special weather statement, Jul 21, 2:40 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT FRI JUL 21 2006
OKZ028-030-040-212100-
POTTAWATOMIE OK-MCCLAIN OK-GARVIN OK-
340 PM CDT FRI JUL 21 2006
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN AND
POTTAWATOMIE COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF WANETTE AT 340 PM
CDT. THE STORM WAS MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jul 21, 2:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT FRI JUL 21 2006
OKZ023-027-212115-
CADDO OK-GRADY OK-
355 PM CDT FRI JUL 21 2006
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE CHICKASHA AT 355 PM
CDT...MOVING SOUTH AT 5 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jul 21, 3:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
431 PM CDT FRI JUL 21 2006
OKZ030>032-042-212145-
POTTAWATOMIE OK-SEMINOLE OK-HUGHES OK-PONTOTOC OK-
431 PM CDT FRI JUL 21 2006
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES...PONTOTOC...
POTTAWATOMIE AND SEMINOLE COUNTIES.
STRONG THUNDERSTORMS WERE LOCATED BETWEEN PINK AND TROUSDALE...
SOUTH OF ASHER... NORTH OF WEWOKA... AND NEAR BYNG AT 431 PM CDT.
GENERAL MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 10 MPH.
HEAVY DOWNPOURS AND AND WINDS AROUND 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
24
Thunderstorm Wind, Pottawatomie
- When
- July 21, 3:50 PM CST
- Where
- Pottawatomie County, Tribbey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.117, -97.050
Several tree limbs, approximately six inches in diameter, were downed.
Thunderstorm Wind, Pottawatomie
- When
- July 21, 4:15 PM CST
- Where
- Pottawatomie County, 1 mi E of Maud
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.133, -96.767
Power lines were downed. The roof of a car wash was also blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 21 to 27, 200616 deaths · 27 injured · 11 events
- Damaging Winds and Lightning Strike in Tennessee, July 21, 20061 death · 3 injured · $40,000 · 52 kt wind · 5 events
- Damaging Wind in Illinois, July 21, 20065 injured · $13 million · 78 kt wind · 1 event
- Heat in Florida, July 21, 20061 death · 1 event
- Heat in California, July 21 to 25, 20061 death · 1 event
- Hail and Damaging Winds in Massachusetts, July 21, 20069 injured · $365,000 · 50 kt wind · 13 events
- Damaging Winds in Nebraska, July 21, 2006$2.2 million · 80 kt wind · 7 events
- Lightning Strike in Indiana, July 21, 2006$150,000 · 1 event
- Damaging Wind in Kentucky, July 21, 20061 injured · $100,000 · 61 kt wind · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 21, 2006$45,000 · 70 kt wind · 25 events
- Damaging Winds in Virginia, July 21, 2006$91,000 · 50 kt wind · 7 events
- Damaging Winds in Arkansas, July 21, 2006$100,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523780, 5523781.